Alert archive / Pennsylvania / Areal Flood Warnings in 2018

Areal Flood Warning 81, NWS Philadelphia/Mount Holly

September 28, 2018Montgomery County, Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 28, 2018, 12:31 PM EDT for Montgomery County, Philadelphia County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2018, 12:31 PM EDT (16:31 UTC)
Expired
Sep 28, 2018, 2:32 PM EDT
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 95 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS41 KPHI 281631
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1231 PM EDT FRI SEP 28 2018

PAC091-101-282030-
/O.NEW.KPHI.FA.W.0081.180928T1631Z-180928T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery PA-Philadelphia PA-
1231 PM EDT FRI SEP 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Montgomery County in southeastern Pennsylvania...
  Northwestern Philadelphia County in southeastern Pennsylvania...

* Until 430 PM EDT.

* At 1230 PM EDT, the East Branch Perkiomen Creek at Schwenksville 
  remained above flood stage as did portions of the Wissahickon 
  Creek near the Philadelphia and Montgomery County border. 

* Some locations that could experience flooding include...
  Philadelphia, Norristown, Pottstown, Phoenixville, Lansdale, West
  Norriton, East Norriton, Conshohocken, Hatboro, Souderton, Ambler,
  Collegeville, Royersford, Jenkintown, Trappe, Hatfield, East
  Greenville, Abington, Schwenksville and Bryn Athyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4024 7570 4045 7553 4014 7502 4001 7530
      4007 7536 4006 7539 4009 7542 4010 7546
      4013 7546 4014 7551 4016 7550 4015 7552
      4020 7555 4020 7558 4024 7560 4022 7561
      4024 7565

$$

Kruzdlo
1 follow-up statement
285 
WGUS81 KPHI 281832
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
232 PM EDT FRI SEP 28 2018

PAC091-101-281841-
/O.CAN.KPHI.FA.W.0081.000000T0000Z-180928T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery PA-Philadelphia PA-
232 PM EDT FRI SEP 28 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY AND
NORTHWESTERN PHILADELPHIA COUNTIES...

Flood waters have receded and are no longer expected to pose a 
threat to life or property. Please continue to heed any road 
closures.

LAT...LON 4024 7570 4045 7553 4014 7502 4001 7530
      4007 7536 4006 7539 4009 7542 4010 7546
      4013 7546 4014 7551 4016 7550 4015 7552
      4020 7555 4020 7558 4024 7560 4022 7561
      4024 7565

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 28, 12:16 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 28, 12:16 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1216 PM EDT Fri Sep 28 2018

.SYNOPSIS...
A weak area of low pressure will move away to our northeast
today. High pressure will build into the region through the
weekend and into the early part of next week. A weak cold front
will sag southward to our north, then transition into a warm
front Sunday into Monday. Another area of low pressure and
attendant cold front may move into the region by mid-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The surface low that helped usher in the heavy rain overnight
into earlier this morning continues to lift well to our
northeast through the day. However, a weak surface trough on the
backside of the low has swung across southeast Pennsylvania and
central/southern New Jersey. This has kept the low clouds across
the area, and actually created an area of light rain and
drizzle. This trough will continue to move offshore through this
afternoon and the light rain and drizzle will dissipate into the
early afternoon. The clouds should continue to break up and
scatter out this afternoon and some sunshine continues to be
expected by the afternoon hours, which may allow for many areas
to warm into the 70s, except portions of northeast Pennsylvania
and northern New Jersey where they will likely stay in the 60s.

Winds will begin to shift to the west to northwest if they
haven't already. A few gusts 15-20 mph will occur through this
morning, but gusts will drop off this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
High pressure is forecast to begin building into our region
from the west tonight. As a result, we are anticipating a mostly
clear sky and a light wind. Low temperatures should be mostly
in the 50s.

Some late night valley fog is possible in eastern Pennsylvania
and northern New Jersey.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...we look to finally get a much-needed break from the
persistent wet pattern - at least through the early part of next
week. High pressure will gradually build into the region as the
weak area of low pressure moves eastward over the Atlantic.
Zonal flow will persist over the region as a synoptic trough to
our north progresses eastward, leaving us south of the main jet.

Saturday through Monday night...The main area of rain
associated with the ripple of low pressure will continue to exit
to our east on Saturday. Highs will be a little above average
in the mid 70s. Sunday, mid-level flow turns a little more west
to northwesterly, and drier air finally pushes into the area.
Dew points look to drop below 60 for most of the area, possible
remaining in the 40s in the higher terrain in the Poconos. A
short wave trough will pass through the synoptic trough to our
north Sunday, while at the surface a weak cold front attempts to
push southward into the area. Models have continued to back off
on the intensity of the front so it likely won't make much
progress, so highs will only be a few degrees cooler than
Saturday. The front then transitions into a warm front Monday
and winds turn more southwesterly. Thus, highs return to above
average Monday in the mid to upper 70s. Humidity will increase a
little with dew points returning to the 60s. Model consensus
keeps the area dry with rain staying to our north along the
lifting warm front. Overall, we look to finally have a nice
weekend for once!

Tuesday through Thursday...Upper ridge of high pressure to our
south will keep the area under predominately westerly flow aloft
through the end of the period. During this time, a series of
shortwaves pass to our north across the Saint Lawrence River
Valley. Medium range models differ considerably with regard to
the exact strength and timing of these features and the ultimate
pattern evolution yielding considerable uncertainty in the
forecast for this period. As far as sensible weather is
concerned, temps are expected to be a few degrees above normal
with dewpoints in the lower 60s with light southerly to westerly
surface flow through the middle of the week. Skies will be
partly to mostly cloudy with generally more coverage toward the
north. Will maintain slight to low end chance PoPs for mostly
diurnally driven showers and thunderstorms through mid-week as
well given the proximity of the shortwaves passing to our north.

Although details are still uncertain at this range, medium
range model indicate that a cold front will be passing through
the northeastern US by the end of the period Thursday. This
frontal passage will bring an increased chance for showers and
thunderstorms along with cooler and drier air in its wake across
the region by the end of the week. As previously mentioned,
guidance varies considerably regarding timing and strength of
this feature.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...The low ceilings continue to hang around early this
afternoon, but are starting to lift across the area. Most places
have return to MVFR except ACY/MIV/TTN which will remain IFR for
a couple of more hours. MVFR ceilings will continue into the
afternoon, but VFR ceilings are expected to return later this
afternoon into this evening.

Winds have turned more north-northeast from Philadelphia
northward. This north-northeast wind will continue for another
couple of hours, but will become more northwesterly through the
afternoon. Winds speeds are around 10 knots.

Tonight...VFR with a mainly clear sky. Patchy valley fog is
possible around KRDG and KABE. Variable wind 6 knots or less.

OUTLOOK...
Saturday through Tuesday...VFR conditions expected with mostly
light and variable winds. There is a slight chance for showers
and lower flight categories late Monday night into Tuesday.

&&

.MARINE...
The Small Craft Advisory was extended across the northern New
Jersey atlantic coastal waters through 4 pm as winds remain
around 25 knots and seas hover around 5 feet. However,
conditions are subsiding elsewhere, so the remainder of the
advisory was allowed to expire at noon.

OUTLOOK... Saturday through Tuesday...winds and seas should
stay below SCA criteria on all waters.

Rip Currents...
A moderate risk for the development of dangerous rip currents
is expected for today. There should be a chaotic mix of swells
ranging from the northeast to the south along with breaking
waves around 2 to 3 feet.

The final surf zone forecast for this season will be issued on
Sunday morning, September 30. Surf zone forecasts will resume
next May.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ450-
     451.

&&

Synopsis...Davis
Near Term...Iovino/Robertson
Short Term...Iovino
Long Term...Davis/Staarmann
Aviation...Davis/Iovino/Robertson/Staarmann
Marine...Davis/Iovino/Robertson/Staarmann
Hazardous weather outlook, Sep 28, 6:02 AM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
602 AM EDT Fri Sep 28 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-291015-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
602 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-291015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
602 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-291015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
602 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Sep 28, 7:53 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
753 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     FLOOD            2 SW SOUTH BRUNSWICK    40.38N  74.58W
09/28/2018                   MIDDLESEX          NJ   DEPT OF HIGHWAYS

            FLOODING ON US 1 SOUTHBOUND RAMP TO RAYMOND RD. EXIT
            RAMP CLOSED WITH DELAYS.

&&

EVENT NUMBER PHI1801634

DAVIS
Local storm report, Sep 28, 7:58 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
758 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     FLOOD            1 WNW SPRINGFIELD TWP   39.93N  75.36W
09/28/2018                   DELAWARE           PA   DEPT OF HIGHWAYS

            FLOODING ON I-476 NORTHBOUND BETWEEN US 1 AND PA 3
            (EXIT 9). THERE IS A LANE RESTRICTION.

&&

EVENT NUMBER PHI1801635

DAVIS
Local storm report, Sep 28, 8:57 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLOOD            1 N CAMDEN              39.94N  75.11W
09/28/2018                   CAMDEN             NJ   DEPT OF HIGHWAYS

            FLOODING ON US 30 EASTBOUND AT CR 537/FEDERAL STREET.
            ONE LANE MAY BE CLOSED.

&&

EVENT NUMBER PHI1801636

DAVIS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 12:10 AM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Northampton13 hr
Sep 28, 1:44 AM EDTAreal Flood AdvisoryPHIBucks, Chester, Delaware, Montgomery, Philadelphia5 hr
Sep 28, 3:13 AM EDTAreal Flood WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia4 hr
Sep 28, 4:59 AM EDTRiver Flood WarningPHIChester7 hr
Sep 28, 5:33 AM EDTRiver Flood WarningPHIMontgomery6 hr
Sep 28, 7:33 AM EDTAreal Flood WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia5 hr
Sep 28, 8:28 AM EDTRiver Flood WarningPHIChester, Delaware13 hr
Sep 28, 8:33 AM EDTRiver Flood WarningPHIChester, Montgomery, Philadelphia7 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.